HIV Diarrhea Symptoms

The human immunodeficiency virus--HIV--is a disease that causes progressive degradation of the immune system. As a result, patients with HIV are at a high risk of developing recurrent infections that can include gastrointestinal complications. Diarrhea is one of the most common gastrointestinal complications and affects up to 80 percent of patients with HIV, according to health professionals with The Well Project, a nonprofit organization established by women with HIV. Patients with HIV who develop diarrhea symptoms should talk with a doctor regarding how to manage this side effect of infection.

Frequent, Loose Stools

The primary symptom associated with diarrhea is frequent bowel movement urges that yield watery, loose or runny stools. Diarrhea symptoms may occur sporadically during the early or acute phase of HIV infection. Patients with HIV can experience sudden bowel movement urges several times throughout the day, which can be disruptive or frustrating. Certain patients can also develop blood within the stools. HIV patients who develop bloody, loose stools should seek medical care immediately.

Abdominal Cramping or Bloating

Inflammation of the digestive tract due to the presence of pathogens can cause abdominal cramping or bloating symptoms in conjunction with frequent bowel movements, explains the National Digestive Diseases Information Clearinghouse. Abdominal fullness and cramping can be painful or uncomfortable for patients with HIV. Certain patients can also experience nausea or indigestion due to these diarrhea symptoms.

Fever

HIV patients can develop diarrhea symptoms due to viral or bacterial infections that the immune system can't fight against. When pathogens enter the body, the immune system raises the body's temperature to prevent the spread of infection. As a result, patients with HIV can experience fever in combination with frequent bowel movements, explains MayoClinic.com. These HIV patients with fever may also develop chills, headache or body aches.

Weight Loss, Dehydration or Malnutrition

Patients with HIV typically experience chronic or long-lasting diarrhea symptoms. If this occurs, patients can excrete unusually high levels of fluid, which increases their risk of developing dehydration symptoms, such as weakness, dizziness or increased thirst, due to diarrhea, explains The Body, a comprehensive HIV/AIDS online resource. Chronic inflammation of the digestive tract can also interfere with the way nutrients or vitamins are absorbed from ingested food. As a result, HIV patients can experience malnutrition or significant weight loss.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.